New to Osteporosis: Questions, support and tips
Good morning everyone! This is my first post. I was diagnosed with osteoporosis about a year ago and my bone density test changed from 2 to 3.2. I have no medication that I am taking, but my doctor is going to put me on some thing once a month. Also recommend 1000 MG of vitamin D and 1000 MG of calcium. I’m a cancer survivor x2, and have fought for my health and active lifestyle which revolves around horses. I’ve been warned to quit riding and I spiraled into depression. One fall and back will break. I plan to ride at least one more year, but am I being totally stupid? I’ve ridden my entire life, it’s as natural to me as anything. I quit galloping a few years ago but still ride and camp on the Pacific Crest Trail. I’ve finished CA, and started Oregon. Should I let go of it now or wait a year or? Thanks everyone, it sure helps to have support here. I wish all of you well!!
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
Drcvs: I am sure that everyone who has read your excerpt is heartbroken for you that you have been advised to stop horseback riding. Having said that, I must say that you are taking a big risk in not giving up your passion when a fall could either break your back or do other major damage that would change your life forever. Please allow me to suggest an alternative. What about keeping your relationship with your horses by teaching young children to ride safely? That would put you in a very different type of relationship with your horses but a very worthwhile one. Perhaps your passion would be passed on to children who would never have known the joy that you have experienced all these years if you had not stepped up to the plate to more than likely become their hero. Good luck in making your decision. Yvie
Thank you Yvie,
Your practical wisdom is valuable to me. I can’t see the forest for the trees. That is a great idea, definitely a worthwhile consideration!
Maybe see if you can get on a bone building drug like Forteo, Tymlos or Evenity. You could try to get your bone density back up and then resume. In other words, take a break while you are treating your osteoporosis.
My meds arrived today: Boniva. I know nothing about it or how it compares to the ones you suggested. I appreciate your advice, very helpful and hopeful! Thank you Windy!
We all have to pick or battles.
You have already been through more than I could imagine.
You would not be crazy if you choose to ride. Not in my book.
Maybe you could compromise and cut back on the riding just a bit.
Boniva is a bisphosphonate, like Fosamax (or Reclast, which is infused). Bisphosphonates affect bone turnover. Anabolics like Tymlos and Forteo, and a med like Evenity, are bone builders.
Primary care doctors tend to prescribe bisphosphonates or Prolia , as "first line" osteoporosis medications. Insurance companies often require that we first "fail" one or two other meds.
This is too bad because the bone builders work best when used first. If you want to ride, again, I would look into using, say, Tymlos, for 18 months. Evenity is newer, very potent and can improve bones in a year.
Tymlos has a patient assistance program if you meet income limits so insurance denial isn't a problem if you qualify. And if Boniva doesn't agree with you, your doc can tell insurance that you "failed" Boniva, and you might get coverage for a bone-builder.
Maybe someone can chime in with a story of great progress on Boniva. My experience has been with Tymlos. It seems you could get back to riding faster and more safely with a bone-builder, but ask your doctor.
I have spinal fractures. Yes they "heal" but your spine is permanently altered, which means pain and limitations for the rest of your life. I would not risk riding until your DEXA scan shows low risk from any falls. But your choice may be different.
I “had” horses also. But when I received my osteoporosis diagnosis, I sadly gave them up. One factor in my decision was if I got hurt my family would have to look after me. And that wasn’t fair to them….I feel your pain. It feels like a part of my heart is missing….I couldn’t do the daily care so got out of them altogether…..I go visit a friends when I need a “fix”….
I’m terribly sorry! I do understand the need to get a “fix”! My horses live with me, and I downsized from 7 to 1. The one I kept was born here; she’s 16 now. She was too lonely so I adopted a young mustang. So far, I’m OK with chores. There will come a time when I won’t be, and you’re absolutely right about the burden on the family if something happens. Thank you, and I wish you the best!
I think we often jump to the worse case scenerios when we make our decisions. Yes, they might happen but there are a lot of other actions that could occur. We also think that we must make out decisions alone.
I am on a drug similar to Boniva. I've taken it for two years with some improvement. My over active parathyroid gland contributed to my osteoporosis. Once it was removed the bone loss stopped. Have you had your parathyroid hormone level been tested? It doesn't change the fact that you have bone loss, but I can't imagine that your new medication will help as much as it should.
The quality of your life matters!
@drcvs That is a great picture of you on the beach, in your post! While I do not deal with osteoporosis, there certainly are limitations in what I can do. And as a fellow "horsey person", please allow me to chime in.
Don't give up what you love, what helps make each day worthwhile. It usually is not our fault when we come up against choosing what we love versus our health. But to give up something so dear to us, can be heartbreaking and downright depressing! Been there, done that, even got the T-shirt. If you and your medical team decide that riding is not safe for you at this point, can you scale it back? How about driving your horse versus riding? Problems with daily barn chores? Is there a young person nearby who you can tap to help out?
Being able to pass on your knowledge and experience, like @yvie mentioned, may help you fulfill the horse need. Wishing you nothing but the best.